Alert archive / Oklahoma / Tornado Warnings in 2019

Tornado Warning 3, NWS Norman, OK

April 17, 2019Ellis County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 17, 2019, 5:24 PM CDT for Ellis County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2019, 5:24 PM CDT (22:24 UTC)
Expired
Apr 17, 2019, 6:00 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 154 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 1:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2546 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WFUS54 KOUN 172224
TOROUN
OKC045-172300-
/O.NEW.KOUN.TO.W.0003.190417T2224Z-190417T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
524 PM CDT Wed Apr 17 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Ellis County in northwestern Oklahoma...

* Until 600 PM CDT.
    
* At 523 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located about 2 miles north of Gage, moving northeast 
  at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Shattuck, Gage and Fargo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3625 9987 3640 9993 3659 9961 3629 9961
TIME...MOT...LOC 2223Z 235DEG 16KT 3637 9977 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

SIX
2 follow-up statements
926 
WWUS54 KOUN 172239
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
539 PM CDT Wed Apr 17 2019

OKC045-172300-
/O.CON.KOUN.TO.W.0003.000000T0000Z-190417T2300Z/
Ellis OK-
539 PM CDT Wed Apr 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHWESTERN ELLIS COUNTY...
    
At 539 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Fargo, moving north at 10 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3633 9985 3642 9989 3659 9961 3635 9961
TIME...MOT...LOC 2239Z 184DEG 8KT 3643 9972 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

SIX
365 
WWUS54 KOUN 172250 RRA
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
550 PM CDT Wed Apr 17 2019

OKC045-172300-
/O.EXP.KOUN.TO.W.0003.000000T0000Z-190417T2300Z/
Ellis OK-
550 PM CDT Wed Apr 17 2019

...THE TORNADO WARNING FOR NORTHWESTERN ELLIS COUNTY WILL EXPIRE AT
600 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3633 9985 3642 9989 3659 9961 3635 9961
TIME...MOT...LOC 2250Z 235DEG 16KT 3645 9968 

$$

SIX

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 17, 2:47 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 17, 2:47 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT Wed Apr 17 2019

.DISCUSSION...
The main forecast concern is the severe weather potential tonight,
concerning which there are two main areas of concern:

 - Cold Front across northern Oklahoma: A few storms have
   initiated on a cold front stretching through the Texas
   panhandle. Expectation is for storms to continue to fire along
   this front over the next couple of hours into northwest
   Oklahoma after which the line will start making its way
   eastward into the evening. Confidence is high regarding storm
   development in this area. Main threats will be large hail and
   damaging winds.

 - Dryline from west central to central and south central
   Oklahoma: CAPE and shear will be stronger down in this area,
   but so will the cap. Getting storms along the dryline will
   initially be difficult, though any storms that develop will
   have the possibility of very large hail (baseball), damaging
   winds up to 70 mph, and a low tornado threat. As the dryline
   moves east, the cap will weaken resulting in increasing chances
   for storms especially east of I-35 after about 6pm.

Some wrap-around may allow for lingering showers and storms into
early Thursday morning before the low moves out. Severe threat is
expected to drop substantially after about 2am.

With the cold front coming through today, Thursday will be much
cooler. A reinforcing shot of cold air will keep temperatures cool
on Friday as well.

Winds return to southerly on Saturday resulting in a deep mixing
pattern. Trended winds and maximum temperatures closer to MOS
guidance for Saturday and Sunday.

Rain chances return early next week as a couple of waves move
through the area. Models are still fairly divergent when it comes
to timing and depth of the waves.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  67  45  66 /  40  10   0   0
Hobart OK         50  69  43  69 /  30   0   0   0
Wichita Falls TX  54  69  46  69 /  20  20   0   0
Gage OK           46  68  40  72 /  90   0   0   0
Ponca City OK     51  67  43  67 /  90  10   0   0
Durant OK         57  67  47  66 /  60  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/14
Hazardous weather outlook, Apr 17, 2:50 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
250 PM CDT Wed Apr 17 2019

OKZ004>048-050>052-TXZ083>090-182000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
250 PM CDT Wed Apr 17 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms are possible late this afternoon and tonight.
There are two main areas of concern.

In northwest and north central Oklahoma, including the Woodward,
Enid, and Ponca City areas...Thunderstorms are expected to
develop along a cold front as early as 4 PM and move eastward
into the evening. Primary threats will be large hail up to the
size of tennis balls and damaging wind gusts exceeding 70 mph,
along with locally heavy rainfall and a low tornado risk.

In central and south central Oklahoma, including the Oklahoma
City, Ardmore, Ada, and Durant areas...Isolated to scattered
thunderstorms may develop along a dryline mainly after 6 PM and
move eastward with the highest chances being in south central
Oklahoma. The main threats with these storms will be very large
hail up to baseball size and damaging wind gusts exceeding 70 mph,
along with a low tornado threat.

Additional thunderstorms will be possible overnight across central
Oklahoma, as the cold front slides southeastward. The main threat
with these storms will be large hail and damaging winds.

The severe threat is expected to decrease significantly after
about 2 AM.

.Heavy Rainfall...
There is a marginal risk for flash flooding over all but
southwestern Oklahoma later this afternoon and evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel should
prepare for severe weather operations later this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible Sunday evening through Tuesday. A
few strong to severe thunderstorms may develop Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 17, 3:11 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
311 PM CDT Wed Apr 17 2019

OKZ014-021-172045-
Roger Mills OK-Beckham OK-
311 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and
northwestern Beckham Counties Until 345 PM CDT...

AT 300 PM CDT, a severe thunderstorm was located 7 miles northeast
of Twitty, moving northeast at 25 to 30 MPH. This storm will cross
the Oklahoma and Texas state line after 3:30 pm.  If storm intensity
remains the same a  severe thunderstorm warning will be required.
This storm is moving in the direction of Dempsey and Reydon.

LAT...LON 3565 10000 3575 9986 3543 9964 3532 10000
TIME...MOT...LOC 2000Z 240DEG 20KT 3539 10016

SIX
Local storm report, Apr 17, 4:21 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     3 N SWEETWATER          35.46N 99.92W
04/17/2019  M60 MPH          ROGER MILLS        OK   TRAINED SPOTTER

            PEA SIZED HAIL MEASURED AS WELL.

&&

ZWINK
Special weather statement, Apr 17, 4:31 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT Wed Apr 17 2019

OKZ009-172200-
Ellis OK-
431 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
500 PM CDT...

AT 429 PM CDT, a strong thunderstorm was located 4 miles northwest
of Shattuck, moving northeast at 15 MPH. Storm intensity is
increasing and a warning may be required.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3642 10000 3659 9969 3659 9965 3640 9960
      3639 9961 3614 9997 3618 10000
TIME...MOT...LOC 2129Z 236DEG 12KT 3631 9994

SIX
Local storm report, Apr 17, 4:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 SSE DEMPSEY           35.48N 99.80W
04/17/2019  E1.75 INCH       ROGER MILLS        OK   BROADCAST MEDIA

            SPOTTERNETWORK REPORT

&&

ZWINK
Local storm report, Apr 17, 4:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TORNADO          4 WNW SHATTUCK          36.29N 99.94W
04/17/2019                   ELLIS              OK   BROADCAST MEDIA

            TWO TORNADOES OBSERVED ON THE GROUND BY BROADCAST MEDIA
            AND A CO-OP OBSERVER.

&&

ZWINK
Local storm report, Apr 17, 5:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             1 E STRONG CITY         35.67N 99.58W
04/17/2019  E1.25 INCH       ROGER MILLS        OK   BROADCAST MEDIA

&&

ZWINK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:11 PM CDTSpecial Weather StatementOUNRoger Mills34 min
Apr 17, 3:25 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills50 min
Apr 17, 4:06 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills39 min
Apr 17, 4:31 PM CDTSpecial Weather StatementOUNEllis29 min
Apr 17, 4:39 PM CDTSevere Thunderstorm WarningOUNRoger Mills51 min
Apr 17, 4:43 PM CDTSevere Thunderstorm WarningOUNEllis47 min
Apr 17, 4:49 PM CDTTornado WarningOUNEllis41 min
Apr 17, 5:05 PM CDTAreal Flood AdvisoryOUNEllis, Harper, Woods, Woodward3 hr
Apr 17, 5:25 PM CDTSpecial Weather StatementOUNBeckham35 min
Apr 17, 5:27 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills48 min
Apr 17, 5:31 PM CDTSevere Thunderstorm WarningOUNBeckham44 min
Apr 17, 5:32 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward43 min
Apr 17, 5:34 PM CDTTornado WarningOUNCuster, Roger Mills16 min
Apr 17, 5:49 PM CDTSevere Thunderstorm WarningOUNEllis, Harper41 min
Apr 17, 6:07 PM CDTSevere Thunderstorm WarningOUNAlfalfa38 min
Apr 17, 6:08 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills52 min
Apr 17, 6:12 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills48 min
Apr 17, 6:14 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward46 min
Apr 17, 6:21 PM CDTAreal Flood AdvisoryOUNAlfalfa, Harper, Woods, Woodward114 min
Apr 17, 6:27 PM CDTSpecial Weather StatementOUNWoods33 min
Apr 17, 6:42 PM CDTSpecial Weather StatementOUNWoodward33 min
Apr 17, 6:52 PM CDTFlash Flood WarningOUNAlfalfa, Harper, Woods, Woodward3 hr
Apr 17, 6:56 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Major, Woodward49 min

Nearby

Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.